Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 18, 2021, 12:26 AM CDT for Vernon County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 12:26 AM CDT (05:26 UTC)
- Expired
- Jun 18, 2021, 1:00 AM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
County Vernon County, WI
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
342 WWUS83 KARX 180526 SPSARX Special Weather Statement National Weather Service La Crosse WI 1226 AM CDT Fri Jun 18 2021 WIZ053>055-180600- Richland-Vernon-Crawford- 1226 AM CDT Fri Jun 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON... NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES... At 1226 AM CDT, a strong thunderstorm was located near Viroqua, moving east at 55 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross, Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie, Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima, Sidie Hollow County Park and Ash Ridge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058 TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096 $$ Kurz
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:56 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 6:56 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 656 PM CDT Thu Jun 17 2021 .SHORT TERM...(This evening through Friday) Issued at 225 PM CDT Thu Jun 17 2021 The threat for impactful severe weather remains on tap for much of the forecast area late this afternoon into the overnight hours. As of 19Z, a poorly defined cold front stretched from Polk and St. Croix counties southwestward through the southern Twin Cities metro to south of Sioux Falls. Ahead of this baroclinic zone, a narrow corridor of rich theta-e air exists with surface dewpoints in the upper 60s to around 70 degrees and temperatures pushing 90+ degrees. Mid-level convection associated with the leading edge of an upper level impulse/jet streak have been progressing into central Minnesota and spreading cloud debris and high-based thundershowers/virga eastward across the forecast area. There is some uncertainty as to how this complex will affect the threat for surface-based convection later this afternoon. However, given the the bulk of the daytime heating haven taken place and continued southwesterly low-level theta-e advection continuing through the afternoon just ahead of the boundary, minimal modification of the near-surface airmass is expected. Impressive mid-level lapse rates coupled with the rich lower tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at peak heating just ahead of the boundary. Increasing H700-500 wind speeds ahead of the approaching upper level jet will yield 30-50 kts of effective shear in the column, plus with shear vectors oriented nearly orthogonal to the frontal slope, the initial storms should have an appreciable off-boundary motion which would promote discrete convection early on, but upscale growth into a multi-cell or linear complex is expected as we head into the evening hours. The locations impacted by convection for this event is still a bit nebulous given a number of factors, such as the strength of the EML cap, the influence of the mid-level cloud shield, and the displacement of the main jet max north of the surface front. While earlier CAM runs were strongly suggesting that discrete cells would form in the rich airmass of northern Iowa, there have been signals in the HRRR that the focus for convection may actually be in western Wisconsin and far southeast Minnesota, closer to the upper jet. Nevertheless, forecast soundings in northern Iowa still depict profiles with low inhibition by 00-02Z, so this area still bears close watching given its explosive potential. Very large hail will be a threat with any discrete cells early on given the high NCAPE values, morphing into a damaging wind threat as we head into the overnight hours. Localized flooding concerns may exist with any periods of heavy rainfall or training storms given the dry and somewhat impervious soils. The tornado potential appears more conditional based on localized enhancements to the near-surface wind field in far northeast Iowa and southwest Wisconsin where winds may remain more backed to the south and SRH values increase in the evening, but hodographs within the inflow layer would support streamwise vorticity ingestion and possibly torndogenesis. The front sags southward through the overnight hours, taking the convection southward with it. The threat for severe weather should wane after 06Z and storms should exit the southern forecast area by 12Z. With upper level forcing lifting out of the region, the front should lay out and linger over central Iowa and Illinois during the day on Friday, but any additional storms should stay south of the area. .LONG TERM...(Friday night through Thursday) Issued at 225 PM CDT Thu Jun 17 2021 Look for mostly dry conditions into the weekend with increasing CAA slowly but steadily driving temperatures downward. Highs by Saturday fall into the upper 70s to low 80s with surface high pressure firmly in control. The next upstream wave descends into the northern CONUS on Sunday, lifting the near surface baroclinic zone back northward and bringing with it the threat for rain/storms during the day. A shot of colder Canadian air arrives for the first half of the week, a welcome change from the record hot start we have had to the month of June. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu Jun 17 2021 Thunderstorms will continue to be in the vicinity of the KRST/KLSE sites until the front moves through the area later tonight; 04-06Z. Some of the storms may be strong to severe with large hail and damaging winds. The storms are initially isolated, but as the low level jet increases should consolidate and drop southeast of the area. Due to the isolated nature will metwatch as needed to include any of the higher end winds and mention of hail. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 123 PM CDT Thu Jun 17 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 123 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...central Wisconsin...southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop this afternoon and last through much of the evening. Some storms will become severe with a risk for large hail, damaging wind, frequent lightning and bouts of heavy rain. A tornado or two is also possible with stronger storms. While there could be a few storms this afternoon, most of the stronger storms are expected to impact areas between 5pm and Midnight. The higher risk for severe weather will be south of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at times later this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... Ensure dispatch centers and spotter groups are prepped for severe weather potential. A webinar was already held at 1pm Thursday. Shea
In the hours before
Local storm report, Jun 17, 11:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL LA CROSSE 43.81N 91.25W
06/17/2021 E0.25 INCH LA CROSSE WI TRAINED SPOTTER
&&
SHEALocal storm report, Jun 17, 11:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HEAVY RAIN 2 ESE WINONA 44.04N 91.63W
06/17/2021 M2.46 INCH WINONA MN MESONET
MESONET STATION 3108D 1 ESE WINONA.
1115 PM HEAVY RAIN 1 E GOODVIEW 44.07N 91.70W
06/17/2021 M2.22 INCH WINONA MN AWOS
AWOS STATION KONA WINONA MUNICIPAL AIRPORT.
1100 PM HEAVY RAIN 1 N KELLOGG 44.32N 92.00W
06/17/2021 M1.87 INCH WABASHA MN MESONET
MESONET STATION KELM5 1 N KELLOGG.
1045 PM HEAVY RAIN 4 N ELBA 44.15N 92.00W
06/17/2021 M1.64 INCH WINONA MN MESONET
MESONET STATION BVRM5 BEAVER.
&&Local storm report, Jun 17, 11:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL DAKOTA 43.91N 91.36W
06/17/2021 E1.50 INCH WINONA MN PUBLIC
&&
DASLocal storm report, Jun 18, 12:08 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL GENOA 43.57N 91.23W
06/18/2021 E1.00 INCH VERNON WI FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 18, 12:14 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HEAVY RAIN 1 E GOODVIEW 44.07N 91.70W
06/17/2021 M2.72 INCH WINONA MN AWOS
AWOS STATION KONA WINONA MUNICIPAL AIRPORT.
1135 PM HEAVY RAIN 2 E MARSHLAND 44.07N 91.51W
06/17/2021 M2.08 INCH TREMPEALEAU WI MESONET
MESONET STATION FW3090 TREMPEALEAU.
1145 PM HEAVY RAIN 4 N ELBA 44.15N 92.00W
06/17/2021 M1.83 INCH WINONA MN MESONET
MESONET STATION BVRM5 BEAVER.
1133 PM HEAVY RAIN KELLOGG 44.30N 92.00W
06/17/2021 M1.56 INCH WABASHA MN MESONET
MESONET STATION FW1865 WABASHA.
1145 PM HEAVY RAIN 1 WSW ELBA 44.09N 92.03W
06/17/2021 M1.07 INCH WINONA MN MESONET
MESONET STATION EBWM5 1 WSW ELBA.
1130 PM HEAVY RAIN 3 SSW ELBA 44.05N 92.05W
06/17/2021 M0.99 INCH WINONA MN MESONET
MESONET STATION WSPM5 WHITEWATER STATE PARK.
&&Special weather statement, Jun 18, 12:26 AM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 1226 AM CDT Fri Jun 18 2021 WIZ053>055-180600- Richland-Vernon-Crawford- 1226 AM CDT Fri Jun 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON... NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES... At 1226 AM CDT, a strong thunderstorm was located near Viroqua, moving east at 55 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross, Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie, Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima, Sidie Hollow County Park and Ash Ridge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058 TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096 Kurz
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:24 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| Jun 17, 7:39 PM CDT | Special Weather Statement | ARX | Jackson | 36 min |
| Jun 17, 7:54 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 20 min |
| Jun 17, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 48 min |
| Jun 17, 8:52 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 38 min |
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 64 min |
| Jun 17, 9:09 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 51 min |
| Jun 17, 9:23 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 37 min |
| Jun 17, 9:34 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 41 min |
| Jun 17, 9:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 17, 10:22 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 53 min |
| Jun 17, 10:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Trempealeau | 44 min |
| Jun 17, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 25 min |
| Jun 17, 11:15 PM CDT | Areal Flood Advisory | ARX | Buffalo, La Crosse, Monroe, Trempealeau | 97 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 47 min |
| Jun 17, 11:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 34 min |
| Jun 18, 2:40 AM CDT | Special Weather Statement | ARX | Clayton | 35 min |
| Jun 17, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 57 min |
| Jun 17, 8:41 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 49 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.